Hail, Alachua
- When
- April 11, 3:56 AM EST
- Where
- Alachua County, 5.12 mi SE of Peach Orchard
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.490, -82.450
A band of strong storms formed near the I-10 corridor during the early morning hours and tracked southward across northeast Florida through mid afternoon. Steep mid level lapse rates in the 7-8 C/km and cold temperatures aloft produced marginally severe hail, rainfall rates of 2+ inches per hour, and gusty winds in the 40-60 mph range over a unstable early morning airmass with surface CAPEs of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A band of strong storms formed near the I-10 corridor during the early morning hours and tracked southward across northeast Florida through mid afternoon. Steep mid level lapse rates in the 7-8 C/km and cold temperatures aloft produced marginally severe hail, rainfall rates of 2+ inches per hour, and gusty winds in the 40-60 mph range over a unstable early morning airmass with surface CAPEs of 2000-2500 J/kg across NE FL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 11, 2:45 AM EST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 345 AM EDT Sun Apr 11 2021 ...HEAVY RAINFALL AND STRONG TO SEVERE STORMS EXPECTED ACROSS NORTHEAST FLORIDA TODAY... .NEAR TERM [Through Tonight]... An intense coupled upper level jet combined with a potent shortwave over the northeastern Gulf of Mexico will force a linear MCS to develop across the northeastern Gulf and moving into the Suwannee Valley and northeast Florida before daybreak. The interior fog will dissipate after daybreak. The RAP indicates MLCAPE values reaching 2000-2250 J/kg between 09-12Z over northeast Florida. Expect mostly elevated storms to develop initially. The high-res guidance seems to be far too slow with the convective development (as it is already occurring), so followed closer to a blend of NAM/GFS for placement/timing this morning. Expect a band of strong showers/storms to form near/over the I-10 corridor by daybreak, with this linear MCS then propagating southward across northeast Florida through the morning and into the mid afternoon. Steep mid level lapse rates in the 7-8 C/km and cold temperatures aloft are expected across northeast Florida. Marginally severe hail, rainfall rates of 2+ inches per hour, and gusty winds in the 40-60 mph range are expected to mix down in the stronger convection around daybreak to 15Z as storms remain mostly elevated. Afterwards, increasing instability and 50 knot mid level flow is forecast to push into north central and central Florida, and this is forecast to lead to a strengthening MCS as it moves towards the southern portion of the area (Marion, Putnam, and Flagler Counties). The main threat will be damaging winds along/south of a line from roughly Gainesville to St. Augustine in the late morning to mid afternoon, and especially southward. An isolated tornado and large hail cannot be ruled out as well in this area. Very heavy rainfall rates are expected with these storms, with 1-2 inches of rainfall and locally higher amounts expected across portions of northeast Florida. Ponding on roadways and localized flooding is possible. The MCS will move south of the area by the mid/late afternoon, and a few showers/sprinkles will remain possible across the area ahead of the cold front. The cold front is forecast to push into the area around 00Z, clearing the area before daybreak on Monday. Any light showers/sprinkles will end overnight. Highs today will be in the 70s. Overnight lows will be in the mid 50s across interior southeast Georgia, and the upper 50s to lower 60s elsewhere. .SHORT TERM [Monday Through Tuesday]... Broad upper level ridging and surface high pressure will be in place across the region Monday into Tuesday which will promote warm and dry conditions. Ridging begins to weaken on Tuesday as a cold front enters the region. Temperatures will be above normal with highs in the 80s and lows in the 50s and 60s. .LONG TERM [Wednesday Through Sunday]... A cold front stretching from a low over the Great Lakes will push southeast through the area Wednesday into Thursday and stall over central Florida into the weekend. This will lead to unsettled weather and rain chances Wednesday through the end of the week. Temperatures will be above normal on Wednesday then return to around normal through the weekend. && .AVIATION... [Through 06Z Monday] Fog has developed across the interior, and fog MVFR/IFR fog will continue over the next several hours. Showers/storms were beginning to develop in the northeast Gulf and the Panhandle of Florida early this morning in association with a potent shortwave. This will propagate eastward into the area before daybreak, with showers/storms spreading across the northeast Florida TAF sites. Intense storms are possible at KGNV and KSGJ in the mid to late morning hours. The showers and storms will then push southward by the mid afternoon, with remnant light showers/sprinkles continuing. Ceilings will lower this evening ahead of a cold front, and a few light showers/sprinkles remain possible. The cold front will push through the area overnight, with conditions improving after the end of the TAF period. && .MARINE... A cold front will move across the local waters tonight. High pressure over the Gulf Coast region will build east across the Florida peninsula through Tuesday. The high will build farther east offshore of the Florida Atlantic coast midweek as the next frontal system approaches from the north late Tuesday into Wednesday. The front will push south of the local waters Thursday as high pressure builds north of the region. Rip Currents: Moderate risk of rip currents at the northeast Florida beaches through Monday. Low risk of rip currents today and Moderate risk of rip currents on Monday at the southeast Georgia beaches. && .HYDROLOGY... There is a Marginal Risk of Excessive Rainfall today across portions of northeast Florida. Rainfall amounts of 1-2 inches with locally higher amounts are possible, especially along/south of a line from roughly Gainesville to St. Augustine. Ponding on roadways and localized flooding is possible. && .PRELIMINARY POINT TEMPS/POPS... AMG 79 54 85 54 86 / 40 20 0 0 0 SSI 79 62 81 60 82 / 30 20 0 0 0 JAX 76 59 84 56 87 / 80 20 0 0 0 SGJ 75 62 80 59 82 / 90 20 0 0 0 GNV 76 59 84 55 87 / 90 20 0 0 10 OCF 76 61 86 54 88 / 90 20 0 0 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
400 AM EDT Sun Apr 11 2021
FLZ240-340-110845-
Central Marion FL-Western Marion FL-
400 AM EDT Sun Apr 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION COUNTY UNTIL 445
AM EDT...
* At 359 AM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Rainbow Lakes Estates, moving
east at 35 mph.
* Small hail, winds in excess of 45 mph, and minor flooding due to
heavy rainfall is possible with this storm.
* Locations impacted include...
Ocala, Rainbow Lakes Estates, Sparr, Santos, Anthony, Ocala
Airport, Silver Springs Shores, Reddick, Lowell and Romeo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2921 8254 2922 8240 2930 8240 2940 8214
2910 8198 2905 8253
TIME...MOT...LOC 0759Z 250DEG 32KT 2915 8255
AKSpecial Weather Statement
National Weather Service Jacksonville FL
434 AM EDT Sun Apr 11 2021
FLZ140-240-340-110915-
Central Marion FL-Western Marion FL-Eastern Marion FL-
434 AM EDT Sun Apr 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 515
AM EDT...
* At 433 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Juniper Springs to near Ocala Airport. Movement was east at 35 mph.
* Small hail, excessive cloud-to-ground lightning, winds in excess of
45 mph, and minor flooding due to heavy rainfall is possible with
these storms.
* Locations impacted include...
Ocala, Fort McCoy, Salt Springs, Juniper Springs, Lynne, Sparr,
Anthony, Ocala Airport, Reddick and Lowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2914 8242 2922 8243 2922 8240 2941 8240
2936 8166 2934 8166 2934 8168 2932 8168
2928 8164 2913 8164
TIME...MOT...LOC 0833Z 256DEG 29KT 2918 8169 2922 8220
AKSpecial Weather Statement
National Weather Service Jacksonville FL
448 AM EDT Sun Apr 11 2021
FLZ035-136-236-240-340-110930-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-Gilchrist FL-
448 AM EDT Sun Apr 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILCHRIST...SOUTHERN
ALACHUA AND NORTHWESTERN MARION COUNTIES UNTIL 530 AM EDT...
* At 448 AM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Archer, or 7 miles north of
Williston, moving east at 35 mph.
* Small hail, winds in excess of 45 mph, and minor flooding due to
heavy rainfall is possible with this storm.
* Locations impacted include...
Hawthorne, Archer, Cross Creek, Newnans Lake, Rochelle, Micanopy,
McIntosh, Lochloosa and Grove Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2948 8241 2948 8255 2954 8256 2953 8265
2956 8266 2957 8271 2970 8205 2944 8206
2943 8241
TIME...MOT...LOC 0848Z 256DEG 29KT 2948 8249
AKThe Jacksonville radar (KJAX), 132 km away, was scanning. The volume nearest the first event began at 08:54 UTC.
2 hail. Local standard time, as filed.
Nickel to dime size hail was reported on County Road 302.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947243, 947246.